Q. I have irregular periods and I am on Norethisterone. Should I continue the drug?

Answered by
Dr. Ravinder Kaur Khurana
and medically reviewed by iCliniq medical review team.
Published on May 18, 2018

Hello doctor,

I have had irregular periods for months. I am experiencing abnormal periods where I am bleeding every other week. Sometimes the bleeding lasts a few days whereas sometimes it lasts at least eight days. More recently, I have had my worst period. I have had it 10 days then off for three days and then back on again for another one. I am currently on a period and it does not look like it will go soon. They are not particularly heavy periods for me and are both a mixture of different shades of red. I currently take the Norethisterone, the only tablet for contraceptive. Please help.

Dr. Ravinder Kaur Khurana

Family Physician Obstetrics And Gynaecology
#

Hello,

Welcome to icliniq.com.

The contraceptive efficacy of the Norethisterone is quite less and if you are taking it irregularly then also it may cause a breakthrough bleeding.

So the important thing is to get a pregnancy test as this is the most common cause to rule out. If this is ruled out then irregular intake of hormones is the second cause.

I suggest you get a gynecological ultrasound and a serum beta hCG (human chorionic gonadotropin) done. AUB (abnormal uterine bleeding), pregnancy, and hormonal imbalance are the differential diagnoses.

The treatment plan is to stop taking the pills at present. Let us know the reports of the investigation.

Preventive measures include the use of a combination of oral pills.

Follow up with the reports.

For more information consult an obstetrician and gynaecologist online -->https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist


Also Read Answers From:

Related Questions & Answers


My daughter suffers with heavy periods and weight gain. What to do?

Query: Hi doctor, My daughter is 15 years old and weighs 99 kg. She has immense pains during periods following which she cannot go to school for around 10 days a month. She has PCOS. She is in grade 10. She was on tablet Deviry and Ovacare. She also faints at times during periods. Earlier, she used to blee...  Read Full >>


Dr. Sameer Kumar
Family Physician, Obstetrician And Gynaecologist, Infertility Specialist

Answer: Hello, Welcome to icliniq.com. She is a case of PCOS (polycystic ovary syndrome). She is having anovulatory cycles with decreased estradiol levels and painful menses with severe premenstrual symptoms. She needs to be placed on low dose oral contraceptive pills for at least three to six months and M...  Read Full

Will taking Sysron NCR prevent pregnancy?

Query: Hello doctor, I am 36 years old. I am taking Sysron NCR 10 mg for heavy bleeding. I had unprotected sex on the 12th day of my periods. How to prevent my pregnancy?  Read Full >>


Dr. Sabita Laskar
Obstetrician And Gynaecologist

Answer: Hello, Welcome to icliniq.com. Sysron NCR (Norethisterone) is basically a hormone which is used to control heavy bleeding during periods. I am afraid that Sysron NCR does not have any contraceptive action in it. You must take precautions to not get pregnant during its use. Your partner can use bar...  Read Full

Can I take Primolut N 5 mg along with a regular contraceptive pill?

Query: Hi doctor, I am taking tablet Primolut N 5 mg three times a day for bleeding. I am using it for a short-term period. Once my bleeding stops, I will stop using it. Can I take Primolut N 5 mg along with my regular oral contraceptive pill?  Read Full >>


Dr. Uzma Arqam
Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. Primolut N 5 mg (Norethisterone) is a hormonal medication used to delay periods and after stopping it, it can cause withdrawal bleeding within one to two weeks and can cause unscheduled bleeding or irregular periods or spotting. When you are taking oral contraceptives p...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Obstetrician & Gynaecologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.